Alert archive / Minnesota / Special Weather Statements in 2009
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 7, 2009, 5:21 PM CDT for Redwood County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2009, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 7, 2009, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
County Redwood County, MN
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS83 KMPX 072221
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT TUE JUL 7 2009
MNZ073-072315-
REDWOOD-
521 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING INTO REDWOOD COUNTY THROUGH 615 PM CDT...
AT 518 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COTTONWOOD TO 4 MILES EAST
OF MARSHALL TO 7 MILES NORTHEAST OF BALATON. THESE STORMS WERE
MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 45 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILROY.
WALNUT GROVE.
SEAFORTH.
WABASSO.
WANDA.
SANBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES IN ONE HOUR ARE
POSSIBLE FROM THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4454 9560 4454 9542 4449 9511 4419 9511
4419 9559 4420 9561
TIME...MOT...LOC 2220Z 279DEG 31KT 4458 9570 4446 9568
4429 9575
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:37 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 7, 3:37 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 337 PM CDT TUE JUL 7 2009 .DISCUSSION... RATHER COMPLEX SURFACE PATTERN EXISTS TODAY AS QUASI FRONT/PRESSURE TROUGH/OUTFLOW BOUNDARY CONTINUES TO SIT ACROSS SW MN RUNNING ALONG THE ERN EDGE OF THE BUFFALO RIDGE BACK TO A LOW OVER CENTRAL SODAK. MOISTURE GRADIENTS AT H85...H7...AND EVEN THE SURFACE ARE PRETTY TIGHT ACROSS THE SW PART OF THE STATE AND THERMODYNAMIC PARAMETERS ARE RESPONDING IN A SIMILAR FASHION. RUC/NAM/ECMWF ALL SIMILAR WITH HOLDING THIS GRADIENT STEADY THROUGH THE NIGHT...KEEPING BEST CHANCES FOR PRECIP THROUGH THE NIGHT WHERE IT HAS FALLEN MOST OF THE DAY...ALONG THE MN RIVER TO MANKATO AND SE FROM THERE. OF NOTE...12Z GFS HAS SERIOUS CONVECTIVE FEEDBACK ISSUES WITH RESPECT TO TONIGHTS SYSTEM...SO HAVE BASICALLY IGNORED ITS SOLUTION FOR TONIGHT. FARTHER NORTH AND EAST OF THE MN RIVER VALLEY...HOPE FOR RAIN RESTS IN LITTLE TWIST CURRENTLY NEAR BISMARK. THIS IS THE FEATURE THAT GFS KEYS ON FOR ITS EXCITABLE SOLUTION. GIVEN CURRENT RADAR TRENDS AND EXPECTED STABILITY NE OF THE MN VALLEY...DO NOT THINK THIS WILL DO MUCH MORE THAN SOME LIGHT SHOWERS FOR AS FAR NE AS THE TWIN CITIES. GOING INTO WEDNESDAY...SURFACE LOW OVER SODAK WILL TRACK INTO NRN IOWA AS MORE OF AN INVERTED TROUGH BY THE MORNING. CURRENT MODEL TRENDS LEANING TOWARD WEDNESDAY BEING DRY...ONCE TONIGHTS CONVECTION MOVES OUT AS DEEP SHORTWAVE MOVES INTO NRN HIGHS PLAINS AND EVERYTHING CONSOLIDATES TO THE WEST. WEDNESDAY NIGHT...THIS ALL TRANSLATES EAST AS STRONG SHORTWAVE MOVES INTO SRN CANADA ON NOSE OF EQUALLY STRONG UPPER JET. LOOKS LIKELY THAT A LARGE COMPLEX OF THUNDERSTORMS WILL INITIATE OVER NODAK DURING THE AFTERNOON...MOVING EAST TOWARD NW CWA BY LATE WEDNESDAY NIGHT/EARLY THURSDAY MORNING. THIS MAY BE THE FIRST ROUND OF SEVERE WEATHER FOR THE AREA THURSDAY. STRONG COLD FRONT WILL HEAD FOR WRN MN THURSDAY MORNING...AND BY THE AFTERNOON NAM INCREASES MLCAPES AHEAD OF THE FRONT INTO THE 1500 J/KG RANGE. 0-6 KM BULK SHEAR VALUES NEAR 60 KTS CONTINUES TO WARRANT A THREAT FOR MORE WIDESPREAD SEVERE WEATHER ACROSS THE REGION THURSDAY AFTERNOON INTO THE NIGHT FOR WI COUNTIES...WITH PRIMARY CONCERNS BEING WIND AND HAIL. MAIN CAVEATS CONTINUE TO BE THE FACT THAT MAIN FORCING STILL LOOKS TO TRACK UP INTO NRN MN...WITH MPX CWA SITTING IN RIGHT EXIT REGION OF UPPER JET. WILL ALSO HAVE TO DEAL WITH A CAP AS ECMWF/NAM/GFS ALL INDICATE H7 TEMPS GETTING UP TO NEAR OR OVER THE 10C MARK OVER SRN MN. HOWEVER...FEEL FRONT SHOULD BE STRONG TO OVERCOME THESE LIMITING FACTORS AND EXPECT EVERYONE TO SEE SOME MEASURABLE PRECIP WITH THE FRONT. LOOKING AT FRIDAY...POLAR FRONT WILL BE DIVING SOUTH OUT OF NRN MN AS SUBTROPICAL RIDGE AMPLIFIES TO THE SOUTH AND WEST AND UPPER WINDS TURN TO THE NW IN RESPONSE. THURSDAYS SYSTEM LOOKS TO SCOUR OUT MOST OF THE MOISTURE FROM THE AREA...SO NOT LOOKING FOR MUCH MORE THAN CLOUDS AND WIND SHIFT WITH THIS FRONT. BEHIND FRIDAYS FRONT...COOL AND DRY CANADIAN HIGH WILL SETTLE INTO THE AREA AND BASED ON 12Z ECMWF AND GFS TEMPERATURE PROGS...HAVE CUT A RATHER SIGNIFICANT CHUNK OUT OF HIGHS AND LOWS THIS WEEKEND...WITH HIGHS STAYING IN THE 70S AND LOWS DROPPING DOWN INTO THE 50S. LOOKS LIKE IT SHOULD REMAIN DRY THROUGH MONDAY NIGHT...WHEN WAA AND WARM FRONT RETURN TO THE AREA...BRING UNSETTLED WEATHER BACK TO THE AREA FOR THE END OF THE PERIOD. && .AVIATION.../18Z TAF ISSUANCE/ NARROW BAND OF CONV CONTS JUST S OF MN RVR. MR WDSPRD CONV ACRS E NODAK INTO NE SODAK IN AREA OF INCRSG INSTAB VCNTY SFC LOW. QUITE A DIFFERENCE BTWN NAM AND GFS ON HANDLING CONV INTO AREA LT THIS AFTN AND TNGHT WITH GFS BLASTING IT ACRS WC MN TWRD MSP WHILE NAM FARTHER S NEAR PRESENT BAND OF CONV IN SW MN. 00Z ECMFWF MR LIKE GFS HANDLING QPF. WL KEEP MAIN TSTM THREAT CLOSER TO WRMFNT AFFECTING RWF...BUT WL BRNG AT LEAST A MENTION OF CB OR VCNTY AT AXN AND MSP && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/BAP
Hazardous weather outlook, Jul 7, 11:00 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1100 AM CDT TUE JUL 7 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1100 AM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON WITH THE CHANCE SPREADING NORTHEASTWARD INTO EAST CENTRAL MINNESOTA BY THIS EVENING. BETTER ORGANIZED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTHWEST OF THE MINNESOTA RIVER VALLEY FROM MADISON TO REDWOOD FALLS TO NEW ULM AND SOUTH TO FAIRMONT LATE THIS AFTERNOON AND EVENING WHERE SOME STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. THERE WILL BE AN INCREASING RISK OF SEVERE WEATHER OVER WEST CENTRAL AND CENTRAL MINNESOTA LATE WEDNESDAY NIGHT WITH THE THREAT EXPANDING EASTWARD ACROSS THE ENTIRE OUTLOOK AREA THURSDAY IN CONJUNCTION WITH A COLD FRONT. BE SURE TO CHECK LATER OUTLOOKS AND FORECASTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA AND AGAIN WEDNESDAY NIGHT AND THURSDAY ACROSS MOST OF THE OUTLOOK AREA.
In the hours before
Special weather statement, Jul 7, 3:37 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT TUE JUL 7 2009
MNZ054-064-072100-
LAC QUI PARLE-YELLOW MEDICINE-
337 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING INTO SOUTHERN LAC QUI PARLE AND WESTERN
YELLOW MEDICINE COUNTIES THROUGH 415 PM CDT...
AT 332 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ENTERING WESTERN DEUEL COUNTY SOUTH DAKOTA. THESE
STORMS WERE MOVING SOUTHEAST AT 50 MPH AND SHOULD ENTER SOUTHERN LAC
QUI PARLE COUNTY AND WESTERN YELLOW MEDICINE COUNTY NEAR 400 PM CDT.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CANBY AND
PORTER.
A SEVERE THUNDERSTORM WARNING MAY BE NEEDED SHORTLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4496 9646 4481 9614 4463 9583 4462 9645
4463 9646 4476 9647
TIME...MOT...LOC 2035Z 303DEG 29KT 4505 9684 4491 9684
4457 9693Special weather statement, Jul 7, 3:56 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT TUE JUL 7 2009
MNZ064-072200-
YELLOW MEDICINE-
356 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING INTO YELLOW MEDICINE COUNTY THROUGH 500 PM
CDT...
AT 355 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF REVILLO
SOUTH DAKOTA TO MORITZ TO 9 MILES SOUTHWEST OF ASTORIA SOUTH DAKOTA.
THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BURR.
CANBY.
PORTER.
ST LEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
RAINFALL AMOUNTS OF ONE INCH IN ONE HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
ALERT FOR A POSSIBLE UPGRADE ON THIS STATEMENT TO A WARNING.
&&
LAT...LON 4476 9646 4480 9645 4479 9622 4473 9601
4463 9583 4462 9645 4463 9646 4476 9647
TIME...MOT...LOC 2055Z 298DEG 33KT 4496 9660 4483 9660
4448 9669Special weather statement, Jul 7, 4:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT TUE JUL 7 2009
MNZ054-072200-
LAC QUI PARLE-
409 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING INTO SOUTHERN LAC QUI PARLE COUNTY
THROUGH 500 PM CDT...
AT 407 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARIETTA SOUTH DAKOTA TO
GARY SOUTH DAKOTA. THESE STORMS WERE MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PROVIDENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE INCH IN ONE HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
ALERT FOR A POSSIBLE UPGRADE OF THIS STATEMENT TO A WARNING.
&&
LAT...LON 4494 9646 4501 9646 4502 9645 4483 9603
4481 9602 4480 9634 4481 9635 4480 9646
4493 9647
TIME...MOT...LOC 2108Z 281DEG 34KT 4500 9642 4481 9645Special weather statement, Jul 7, 4:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT TUE JUL 7 2009
MNZ064-072230-
YELLOW MEDICINE-
457 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING OVER SOUTHERN YELLOW MEDICINE COUNTY THROUGH
530 PM CDT...
AT 455 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF TAUNTON. THIS STORM WAS MOVING EAST
AT 35 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HANLEY FALLS.
RURAL AREAS NEAR THE LYON COUNTY BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE INCH IN ONE HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4470 9608 4470 9556 4454 9559 4455 9561
4462 9562 4462 9609
TIME...MOT...LOC 2157Z 271DEG 25KT 4462 9599Special weather statement, Jul 7, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT TUE JUL 7 2009
MNZ073-072315-
REDWOOD-
521 PM CDT TUE JUL 7 2009
...THUNDERSTORMS MOVING INTO REDWOOD COUNTY THROUGH 615 PM CDT...
AT 518 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COTTONWOOD TO 4 MILES EAST
OF MARSHALL TO 7 MILES NORTHEAST OF BALATON. THESE STORMS WERE
MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 45 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILROY.
WALNUT GROVE.
SEAFORTH.
WABASSO.
WANDA.
SANBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES IN ONE HOUR ARE
POSSIBLE FROM THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4454 9560 4454 9542 4449 9511 4419 9511
4419 9559 4420 9561
TIME...MOT...LOC 2220Z 279DEG 31KT 4458 9570 4446 9568
4429 9575The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:37 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 23 min |
| Jul 7, 3:56 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 64 min |
| Jul 7, 4:09 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 51 min |
| Jul 7, 4:57 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 33 min |
| Jul 7, 6:07 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 53 min |
| Jul 7, 6:25 PM CDT | Special Weather Statement | MPX | Brown | 50 min |
| Jul 7, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 55 min |
Nearby
Special Weather Statements in Minnesota, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.